Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 65, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 22, 2019, 8:18 PM EDT for 5 counties in West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 8:18 PM EDT (00:18 UTC)
- Expired
- Jul 22, 2019, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Logan County, WV, Mingo County, WV, Raleigh County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 9:36 PM EDT | FLASH FLOOD | Wilkinson, WV | PUBLIC REPORTS WATER OVER THE ROAD NEAR THE POST OFFICE IN WILKINSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
374
WGUS51 KRLX 230018
FFWRLX
WVC005-045-059-081-109-230315-
/O.NEW.KRLX.FF.W.0065.190723T0018Z-190723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
818 PM EDT Mon Jul 22 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Mingo County in southern West Virginia...
Western Raleigh County in southeastern West Virginia...
Southern Logan County in southern West Virginia...
Wyoming County in southern West Virginia...
South central Boone County in central West Virginia...
* Until 1115 PM EDT.
* At 817 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Williamson, Logan, Pineville, Oceana, Man, Delbarton, Hanover, R.d.
Bailey Lake, Gilbert Creek, Holden, Mallory, Amherstdale-Robinette,
Twin Falls State Park, Red Jacket, Chattaroy, Hinch, Mount
Gay-Shamrock, Gilbert, Mount Gay and Chauncey.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3755 8197 3755 8204 3753 8205 3756 8208
3755 8213 3759 8213 3765 8218 3763 8221
3766 8224 3768 8230 3774 8233 3776 8231
3785 8241 3788 8239 3782 8173 3783 8142
3753 8142 3752 8183 3755 8186 3752 8194
$$
211 follow-up statement
548
WGUS71 KRLX 230307
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1107 PM EDT Mon Jul 22 2019
WVC005-045-059-081-109-230317-
/O.EXP.KRLX.FF.W.0065.000000T0000Z-190723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Raleigh WV-Logan WV-Wyoming WV-Boone WV-
1107 PM EDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING FOR MINGO...WESTERN RALEIGH...SOUTHERN
LOGAN...WYOMING AND SOUTH CENTRAL BOONE COUNTIES WILL EXPIRE AT 1115
PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3755 8197 3755 8204 3753 8205 3756 8208
3755 8213 3759 8213 3765 8218 3763 8221
3766 8224 3768 8230 3774 8233 3776 8231
3785 8241 3788 8239 3782 8173 3783 8142
3753 8142 3752 8183 3755 8186 3752 8194
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 7:52 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 22, 7:52 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
752 PM EDT Mon Jul 22 2019
.SYNOPSIS...
Cold front crosses this afternoon and tonight, taking showers
and storms with it. Cooler, drier weather to follow this week.
Increasing heat and humidity late in the week and next weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 749 PM Monday...
Extended Flash Flood Watch for WV and far NE KY for a couple of
more hours as some lingering heavier rainfall persists...and
high water impacts remain possible. Overall trend should be for
heavier rainfall for shift and persist into/across
southern/eastern portions of the CWA.
As of 551 PM Monday...
Increased POPs for nearly the entire area for this evening
and delayed the back edge of the precip by several hours. Front
continues to progress SSE across the CWA and plenty of post-
frontal rain is prog to persist for much of the evening
(especially across WV).
As of 240 PM Monday.
Cold front just entering the forecast area early this afternoon,
will cross the entire area through this evening, taking the
showers and thunderstorms with it.
Cloud cover and areas of rain has limited heating across much of
the forecast area east of the Ohio River. Farther west, less
rain, and breaks in the overcast, has allowed some heating
ahead of an approaching line of showers and thunderstorms, which
were along and ahead of the cold front. The opportunity for
heating ahead of this line was limited, and so is the potential
for severe weather. The storms will only weaken further east of
the Ohio River as they enter more stable air, and then further
still as they trek east after sunset.
The high moisture content along and ahead of the front will
allow for intense rainfall rates, with dual pol rainfall rates
of 1 to 2 1/2 inches per hour likely to increase a bit. This
heavy rainfall will be brief, but any repetition of downpours,
especially over pockets hit hard earlier, may cause flash
flooding, and the flood watch remains in place east of the Ohio
River, ending west to east in two segments as the front crosses
tonight.
Stratus is likely to follow the front tonight, especially east
of the Ohio River if not mainly in and near the mountains,
Models show low and mid level dry air farther west tonight, once
the front is past. Stratus will lift into stratocu and morning
cu Tuesday morning, before mixing into a scattered cu field
Tuesday afternoon, as the cooler and drier air becomes
established.
Temperatures and dew points close to the NAM and a short term
blend, and not much change from the precious forecast. Have lows
near normal tonight, and then highs below normal on Tuesday, a
noticeably cooler and drier day on tap.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 245 PM Monday...
Expansive upper ridging over the Desert Southwest will aid in
deamplifying the deep trough residing over the eastern CONUS
this week. During which time, surface high pressure will nestle
into the Ohio Valley by late Wednesday night and maintain
position through the forecast period.
Northerly flow both aloft and at the surface will invite cooler
and drier air into the area, a much needed cool down compared
to last week's extreme heat. Expect highs to level out in the
low 80s across the lowlands and the low 70s in the mountains on
Wednesday and Thursday, then slightly rising into the mid- to
upper-80s/mid 70s on Friday as the center of the high begins to
shift northeastward.
Non-zero precip chances exist through the period, particularly
along the mountains given the loitering low level moisture,
diurnal heating, and orographic effects each afternoon.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM Monday...
Upper heights will continue to be on the rise through the
weekend as the mighty ridge out west breaks down and allows for
Gulf low level moisture to return to the midst of Central
Appalachia. Afternoon highs will return to slightly above
seasonable levels this weekend, with still a very low chance for
rain and showers. Long range guidance and ensembles suggest
this fairly dry pattern persisting until just beyond the long
term period.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 743 PM Monday...
Variety of flight rules expected through the TAF period.
Large area of rain with an embedded weakening quasi-QLCS-ish
feature will impact much of the region this evening. Mix of
IFR/MVFR CIGs and VSBYs are likely with the heavier precip this
evening. Precip should end this evening from KHTS to KPKB with
MVFR to perhaps low end VFR CIGs prevailing at that time.
Farther south/east, precip will be slower to move out with poor
flight rules possible through the night, especially from KBKW up
the mountains to KEKN.
Lingering -SHRA in the morning near the mountains should end
with slow rising and mixing of ceilings across the area through
the day.
NNWrly sfc winds 5 to 10 kts this evening and overnight as a
cold front moves through.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: End time of precip may vary from current
TAFs tonight. Some uncertainty exists regarding how poor flight
rules will become/remain later tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 07/23/19
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY M H H L H H H M M M M L
BKW CONSISTENCY H H H H H H H H M M M L
EKN CONSISTENCY H H H H H M H H L L L L
PKB CONSISTENCY M M M H L L L L L M M L
CKB CONSISTENCY H H H H H H H L M L M M
AFTER 00Z WEDNESDAY...
IFR possible with late night and morning river valley fog for
the middle of the week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 2 AM EDT Tuesday for WVZ024>026-033-
034-515>526.
Flash Flood Watch until 10 PM EDT this evening for WVZ005>011-
013>020-027>032-039-040.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 2 AM EDT Tuesday for VAZ003-004.
&&
SYNOPSIS...26/TRM/SL
NEAR TERM...RH/TRM
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...RHHazardous weather outlook, Jul 22, 7:53 PM EDT, 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Charleston WV 753 PM EDT Mon Jul 22 2019 KYZ105-WVZ005>011-013>020-027>032-039-040-240000- Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 753 PM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>526-240000- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 753 PM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-240000- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 753 PM EDT Mon Jul 22 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 22, 7:30 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD HUNTINGTON 38.41N 82.43W
07/22/2019 CABELL WV 911 CALL CENTER
CABELL 911 REPORTS ALL VIADUCTS IN HUNTINGTON FLOODED,
AS WELL AS 5TH AND 3RD AVENUES.
&&
EVENT NUMBER RLX1901856
AMLSpecial weather statement, Jul 22, 7:36 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Charleston WV 736 PM EDT Mon Jul 22 2019 WVZ015-025-026-515-517-230000- Northwest Raleigh-Boone-Kanawha-Logan-Northwest Fayette- 736 PM EDT Mon Jul 22 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA... NORTHWESTERN RALEIGH...NORTHEASTERN LOGAN...WEST CENTRAL FAYETTE AND BOONE COUNTIES... At 736 PM EDT, a strong thunderstorm was located near Madison, moving east at 25 mph. Locations impacted include... Madison, Van, Bald Knob, Burnwell, Wharton, Julian, Powellton, Danville, Whitesville, Handley, Sylvester, Seth, Turtle Creek, Dawes, Prenter, Sharon, Eskdale, Dorothy, Stickney and Artie. This includes the following highways... West Virginia Turnpike between mile markers 62 and 82. Route 119 between mile markers 47 and 58. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. A Flash Flood Watch remains in effect. Heavy downpours could cause rapid rises in water. If rising water is observed, move to higher ground. Do not drive into areas covered by water. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. LAT...LON 3819 8135 3783 8129 3783 8190 3816 8187 TIME...MOT...LOC 2336Z 267DEG 22KT 3803 8174 21
Local storm report, Jul 22, 7:39 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD DEEPHOLE 38.12N 82.68W
07/22/2019 LAWRENCE KY 911 CALL CENTER
FLOODING REPORTED IN THE DEEPHOLE BRANCH AREA.
&&
EVENT NUMBER RLX1901857
AMLSpecial weather statement, Jul 22, 7:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
745 PM EDT Mon Jul 22 2019
WVZ028-030-031-039-040-519-521>523-525-526-230030-
Barbour-Southeast Webster-Northwest Randolph-Harrison-Northwest
Pocahontas-Northwest Webster-Northwest
Nicholas-Upshur-Lewis-Braxton-Southeast Randolph-
745 PM EDT Mon Jul 22 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RANDOLPH...
WEST CENTRAL POCAHONTAS...NORTH CENTRAL NICHOLAS...EASTERN LEWIS...
EASTERN BRAXTON...UPSHUR...WEBSTER...SOUTHERN BARBOUR AND
SOUTHEASTERN HARRISON COUNTIES...
At 745 PM EDT, strong thunderstorms were clustered near Buckhannon,
moving east at 20 mph.
Locations impacted include...
Buckhannon, Weston, Philippi, Audra State Park, Webster Springs,
Belington, Addison (Webster Springs), Camden-On-gauley, Stonewall
Jackson, Rock Cave, Holly River State, Cowen, Junior, Lost Creek,
Jane Lew, Womelsdorf (Coalton), Alexander, Eden, Upper Glade and
Helvetia.
This includes the following highways...
Interstate 79 between mile markers 96 and 110.
Route 33 between mile markers 1 and 32.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3835 8018 3838 8078 3917 8040 3915 7983
3913 7984 3911 7982
TIME...MOT...LOC 2345Z 272DEG 18KT 3895 8029
21Local storm report, Jul 22, 7:49 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 1 E UPPER TUG 37.95N 82.47W
07/22/2019 WAYNE WV 911 CALL CENTER
WAYNE 911 REPORTS FLOODING IN THE CAMP CREEK ROAD AND
RT. 152 AREAS.
&&
EVENT NUMBER RLX1901858
AMLLocal storm report, Jul 22, 7:57 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLASH FLOOD 1 WSW ESTEP 38.02N 81.93W
07/22/2019 BOONE WV PUBLIC
PUBLIC REPORT OF ROAD FLOODING ALONG NORTH FORK ROAD
OFF OF BIG UGLY CREEK ROAD. VIA SOCIAL MEDIA.
&&
EVENT NUMBER RLX1901859
AMLNearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.